WHAT IS CHEMOPTHERAPY-INDUCED PERIPHERIAL NEUROPATHY?
The impact of cancer in the Western world and the growing number of people affected every year lead to the rapid display of increasingly effective and selective new treatments (1). However, even though these types of treatments are highly effective in killing tumor cells, they are not their only target. As we commented in our last post, molecules used in conventional chemotherapy treatments often affect healthy cells causing side effects (nausea, diarrhea, anemia, immunosuppression, fatigue, or hair loss). When the cells that are affected by these treatments are sensory neurons in the peripheral nervous system, peripheral neuropathy [CIPN (chemotherapy-induced peripheral neuropathy)] can be generated. Today, we want to deepen this side effect since it generates sensory and skin discomfort.
CIPN is one of the most common side effects of multiple chemotherapeutic agents, among which are platinum, thalidomide or taxane derivatives, vinca alkaloids, pembrolizumab, ipilimumab or bortezomib, among others. Its prevalence varies depending on the chemotherapeutic agent administered, affecting up to 80% of patients treated with taxanes (paclitaxel and/or docetaxel) and up to 95% of patients treated with oxaliplatin (2).
Although CIPN is not considered a fatal side effect, it significantly worsens patients’ quality of life and is considered very annoying, in some cases it even causes the treatment withdrawal, with the consequent risk of disease progression.
The main symptoms of CIPN are numbness of the limbs, pain when walking or strain on the hands (mechanical allodynia), difficulties in fine fingers movements, hypersensitivity to cold or heat (thermal allodynia), tingling, muscle weakness, itching and pain in the feet and/or hands (3). The discomfort generated by these sensations and the difficulty in carrying out daily tasks make patients suffer often from stress, anxiety, depression, or sleep disorders, which further aggravates the patients’ quality of life (4). The life disorder of CIPN affected people becomes so annoying (sometimes, the simple rubbing of the sheets can be very annoying) that in numerous occasions doctors are forced to lower the dose of treatments or even interrupt them.
The onset and duration of these symptoms depend to a large extent on the chemotherapeutic agent used. CIPN usually occurs after three or four treatment cycles and disappears when treatment is interrupted, but there are also cases where symptoms become permanent and continue for years (5).
The molecular bases of CIPN are not entirely clear. However, scientific evidence to date indicates that CIPN can be developed both by the accumulation of cytotoxicity caused by anti-tumor treatments in sensory neurons, and by the effect of other cells that are targeted by chemotherapy (6). Some of the molecular mechanisms that can lead to CIPN are:
- Oxidative stress. Mitochondria are the cellular organelles responsible for oxygen metabolism and energy supply for the cell. Some chemotherapeutic agents, such as those derived from platinum, can cause damage to neuronal mitochondria. This damage causes the generation of reactive oxygen species and an increase in intracellular toxicity that contribute to the development of CIPN (7).
- Dysregulation of calcium balance. Calcium is an essential element for the proper functioning of cells, especially neurons, as they promote synapses and the release of acetylcholine into the neuronal axon. An imbalance in the concentration of extra or intracellular calcium ions represents an increase in ion channel expression levels in sensory neurons and this can lead to CIPN. Maintaining an intracellular calcium balance has been shown to attenuate CIPN caused by vincrisitine (7, 8).
- Axonal degeneration. Chemotherapy treatments can cause myelin loss or changes in the axonal cytoskeleton, altering the structure of neurons and preventing the proper functioning of peripheral nerves. This promotes the onset of both sensory and motor peripheral neuropathy and impairs pain perception (7).
- Changes in neural excitability. This appears to be the most prominent phenomenon in the development of CIPN. Data indicate that these changes are caused by an alteration of the expression and function of a variety of ion channels, including voltage-dependent sodium, voltage-dependent potassium, and the transient potential receptor family (6.7).
- Activation of the immune system and neuroinflamation. One of the main mechanisms of action of antineoplastic treatments is to activate the immune response in order to achieve tumor destruction. However, inflammation generated in neurons can simultaneously contribute to the development of CIPN. Numerous studies have found significant associations between increased levels of pro-inflammatory molecules, changes in immune signaling pathways, and the development of CIPN (7).
Therefore, CIPN is considered a multifactorial disease. Currently, there is no effective treatment to deal with it, and when symptomatology is severe and limits patients’ daily life, some doctors recommend taking antidepressants or stopping chemotherapy treatment. Although a number of clinical trials have been conducted in recent years to find effective treatment for CIPN, none of them has proven to be effective. Therefore, understanding the mechanisms governing the development of CIPN and its treatment pose a huge challenge in oncology as it is one of the main causes of chemotherapy abandonment (7, 9).
In order to improve the quality of life of people with CIPN, at Prospera Biotech we have developed a cream that restores the balance of the skin of hands and feet and helps to reduce discomfort in cancer patients. We work in collaboration with several hospitals to make the final product as satisfactory as possible for cancer patients and facilitate their treatment continuation.
- Roy PS, Saikia BJ. Cancer and cure: A critical analysis. Indian J Cancer. 2016;53(3):441-2.
- Zajączkowska R, Kocot-Kępska M, Leppert W, Wrzosek A, Mika J, Wordliczek J. Mechanisms of Chemotherapy-Induced Peripheral Neuropathy. Int J Mol Sci. 2019 Mar 22;20(6).
- Brzeziński K. Chemotherapy-induced polyneuropathy. Part I. Pathophysiology. Contemp Oncol (Pozn). 2012;16(1):72-8.
- Bonhof CS, van de Poll-Franse LV, Vissers PAJ, Wasowicz DK, Wegdam JA, Révész D, Vreugdenhil G, Mols F. Anxiety and depression mediate the association between chemotherapy-induced peripheral neuropathy and fatigue: Results from the population-based PROFILES registry. Psychooncology. 2019 Sep;28(9):1926-1933.
- Tanay MAL, Armes J, Ream E. The experience of chemotherapy-induced peripheral neuropathy in adult cancer patients: a qualitative thematic synthesis. Eur J Cancer Care (Engl). 2017 Sep;26(5).
- Starobova H, Vetter I. Pathophysiology of Chemotherapy-Induced Peripheral Neuropathy. Front Mol Neurosci. 2017 May 31;10:174.
- Sałat K. Chemotherapy-induced peripheral neuropathy: part 1-current state of knowledge and perspectives for pharmacotherapy. Pharmacol Rep. 2020 Jun;72(3):486-507.
- Chine VB, Au NPB, Ma CHE. Therapeutic benefits of maintaining mitochondrial integrity and calcium homeostasis by forced expression of Hsp27 in chemotherapy-induced peripheral neuropathy. Neurobiol Dis. 2019 Oct;130:104492.
- Colvin LA. Chemotherapy-induced peripheral neuropathy: where are we now?. Pain. 2019;160 Suppl 1(Suppl 1):S1-S10.